Stevens Johnson Syndrome is an allergic reaction to medication, but it can arise at any time to medication that was previously tolerated. It can also arise in reaction to medications used to treat fairly minor conditions, such as minor infections. In the case of Zithromax, patients may have taken the drug to treat respiratory infections, skin infections and middle ear infections.
Worse, some patients are reportedly being given prescriptions for drugs with a risk of SJS even when other drugs are the preferred method of treatment. One study, published online in JAMA Internal Medicine (10/3/13), found that even though penicillin is the preferred method of treating certain infections - due to low cost and universal effectiveness for group A Streptococcus infection - the use of penicillin has declined in the past 15 years, while the use of azithromycin (generic name for Zithromax) has increased.
READ MORE ZITHROMAX SJS LEGAL NEWS
That’s because SJS and its more severe form, toxic epidermal necrolysis (TENS), involves the patient’s skin sloughing off as though the patient had suffered burns all over his or her body. Often the internal organs suffer damage from burning, and the patient may be left with severe scarring, permanent vision problems, damage to tear ducts causing eyes to dry out, respiratory problems and loss of hair.
Patients who develop SJS are typically treated in burn units in hospitals because of the risk of infection due to the loss of skin.